Alert archive / New Mexico / Special Weather Statements in 2017

Special Weather Statement, NWS Midland/Odessa, TX

June 1, 2017Lea County, New Mexico

NWS Midland/Odessa, TX issued this special weather statement at Jun 1, 2017, 11:22 PM MDT for Lea County, New Mexico. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2017, 11:22 PM MDT (05:22 UTC)
Expired
Jun 2, 2017, 12:15 AM MDT
In force
53 min
Issued by
NWS Midland/Odessa, TX

County Lea County, NM

The radar

The Lubbock radar (KLBB), 158 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1976 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

515 
WWUS84 KMAF 020522
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
1222 AM CDT FRI JUN 2 2017
 
NMZ029-033-034-TXZ045-020615-
Southern Lea County NM-Northern Lea County NM-Central Lea County NM-
Gaines TX-
1222 AM CDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR LEA AND NORTHWESTERN GAINES
COUNTIES UNTIL 115 AM CDT/1215 AM MDT/...

At 1220 AM CDT/1120 PM MDT/, Doppler radar was tracking a cluster of 
strong thunderstorms from near Caprock to Maljamar and Monument, 
moving northeast at 20 mph. 

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hobbs, Lovington, Tatum, Monument, Humble City, Crossroads, McDonald,
Nadine, Caprock, Buckeye, Knowles, Oil Center, Higginbotham, Bronco,
Gladiola, Tatum Airport, Lea County Regional Airport and Industrial
Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3296 10306 3296 10295 3253 10311 3247 10334
      3275 10376 3340 10376 3340 10372 3357 10372
      3357 10305
TIME...MOT...LOC 0520Z 207DEG 23KT 3276 10348 

$$

67

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jun 1, 11:00 PM MDT, 22 minutes earlier.

Area forecast discussion, Jun 1, 11:00 PM MDT, 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1200 AM CDT Fri Jun 2 2017

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Thunderstorms could affect all terminals through 02/09Z, except
KCNM where storms have already moved through and redevelopment
does not appear likely. Wind gusts of 40kt will be possible with
any storm, and perhaps a brief period of low ceilings with heavy
rainfall.  MVFR ceilings could form late tonight, but widespread
mid and high cloud may prevent development. More thunderstorms
will likely develop this afternoon, but pinning down the time and
locations will be a challenge.

&&

.PREV DISCUSSION... /issued 659 PM CDT Thu Jun 1 2017/

AVIATION...

A challenging forecast this evening, given potential for both
thunderstorms and low ceilings to affect area terminals the next
24 hours. Currently, thunderstorms are expected to continue to
develop ENE before diminishing late this evening. High- res
models indicate additional storm development across the west
overnight, with storms moving eastward across the area through
Friday morning. There is also potential for low ceilings to return
Friday morning, though this will be dependent on storms in the
area, thus have only included mention at MAF for now. SE winds
will prevail, which could become gusty/variable in the vicinity
of storms. Additional storms are possible Friday afternoon.

PREV DISCUSSION... /issued 255 PM CDT Thu Jun 1 2017/

DISCUSSION...
Current radar is showing convection increasing over the Davis
Mountains this afternoon. The HRRR model shows the area from
southeast New Mexico down into the Big Bend will have the best
rain chances tonight, diminishing to the northeast. However an
extensive cumulus field over the Permian Basin shows there is
instability present and have kept decent PoPs in at many
locations, especially for the evening and early nighttime hours.
Figuring out PoPs the next several days is certainly the biggest
forecast challenge as one trough exits to the north,
another...perhaps stronger one...will move in from northern Mexico
continuing rain chances. Unfortunately with the lack of surface
boundaries it is very difficult to know very far in advance just
where the convection will develop with models showing scattered
showers all over the area through the weekend. So we have a
situation where there is a very high confidence that precip will
develop and a very low confidence in where and when it will
develop. Thus have compromised and mostly kept strong chance PoPs
(40-50%) across our entire CWA through Sunday. Brief heavy rain
and localized flooding will be the main threat though small hail
and gusty winds will also be possible. Thought about issuing a
Flash Flood Watch but with confidence so low on the location of
heavy rain it seems overkill to issue a large watch for just a few
warnings and will hold off.

The trough will move east Monday leaving a quasistationary ridge
centered over the western U.S. and West Texas/southeastern New
Mexico in northerly flow. This will decrease rain chances but weak
impulses moving south along the front of the ridge will still
provide a chance for rain next week.

This will be a nice start to June with highs only reaching the 80s
the next several days, about 10 degrees below normal for this time
of year. Highs increase next week to near normal as rain and
clouds diminish.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  83  64  82 /  40  50  50  50
Carlsbad                       62  86  62  82 /  50  40  40  40
Dryden                         70  89  68  90 /  40  40  40  40
Fort Stockton                  64  84  64  84 /  40  50  40  40
Guadalupe Pass                 54  80  59  76 /  60  40  40  40
Hobbs                          60  79  60  78 /  50  50  50  50
Marfa                          55  82  55  80 /  60  40  40  50
Midland Intl Airport           64  83  64  82 /  40  50  50  50
Odessa                         66  82  64  82 /  50  50  50  40
Wink                           66  87  63  85 /  50  50  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Jun 1, 12:54 PM MDT, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
154 PM CDT Thu Jun 1 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
154 PM CDT Thu Jun 1 2017 /1254 PM MDT Thu Jun 1 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are likely across the region this afternoon and
tonight... especially from the Guadalupe Mountains to the Davis
mountains. Heavy rainfall that could result in localized flash
flooding will be the main concern... although a few severe storms
with large hail and damaging winds are possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Thunderstorms are possible into next week across West Texas and
Southeast New Mexico. Heavy rainfall will be the main hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 1, 5:59 PM MDT, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
659 PM CDT THU JUN 1 2017

TXZ074-080-081-020045-
Big Bend Area TX-Marfa Plateau TX-Davis/Apache Mountains Area TX-
659 PM CDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...
SOUTHEASTERN JEFF DAVIS AND EAST CENTRAL PRESIDIO COUNTIES UNTIL 745
PM CDT...

At 658 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Alpine, moving northeast at 15 mph. Another storm
was between Altuda and Marathon.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Alpine, Marathon, Altuda, Camp Mitre Peak, Alpine-Casparis Municipal
Airport, and Paisano Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2978 10370 3011 10400 3068 10382 3083 10372
      3058 10336 3033 10298
TIME...MOT...LOC 2358Z 206DEG 14KT 3020 10374

49
Special weather statement, Jun 1, 6:11 PM MDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
711 PM CDT THU JUN 1 2017

TXZ081-020100-
Big Bend Area TX-
711 PM CDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BREWSTER COUNTY
UNTIL 800 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boquillas Canyon, or 17 miles southeast of Panther Junction, moving
north at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2898 10319 2959 10308 2962 10274 2952 10281
      2949 10280 2945 10283 2940 10281 2936 10285
      2935 10288 2926 10291 2922 10287 2922 10291
      2918 10295 2919 10298 2917 10300 2910 10303
      2909 10307 2905 10309 2906 10310 2898 10312
TIME...MOT...LOC 0011Z 184DEG 17KT 2918 10296

49
Special weather statement, Jun 1, 7:00 PM MDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
800 PM CDT THU JUN 1 2017

TXZ074-080-081-020145-
Big Bend Area TX-Marfa Plateau TX-Davis/Apache Mountains Area TX-
800 PM CDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER AND EAST CENTRAL
PRESIDIO COUNTIES UNTIL 845 PM CDT...

At 759 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elephant Mountain Wildlife Management Area, or 26 miles southwest of
Marathon, moving east at 35 mph. Other strong storms where scattered
across the area too.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Elephant Mountain Wildlife Management Area, Casa Piedra, Elephant
Mountain and Santiago Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3024 10437 3031 10297 2987 10232 2986 10235
      2985 10237 2978 10239 2978 10251 2977 10251
      2975 10254 2977 10257 2975 10258 2973 10262
      2975 10267 2972 10269 2966 10297 2969 10324
      2972 10417
TIME...MOT...LOC 0059Z 249DEG 32KT 2993 10353

49
Special weather statement, Jun 1, 9:22 PM MDT, 2 hours before
Special Weather Statement
National Weather Service Midland/Odessa TX
922 PM MDT THU JUN 1 2017

NMZ028-033-020415-
Eddy County Plains NM-Central Lea County NM-
922 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND WEST
CENTRAL LEA COUNTIES UNTIL 1015 PM MDT...

At 922 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Loco Hills, or 15 miles east of Artesia, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Loco Hills, Maljamar and Lea County Zip Franklin Memorial Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3297 10418 3297 10377 3265 10365 3254 10421
      3285 10432
TIME...MOT...LOC 0322Z 221DEG 20KT 3278 10415

84
Special weather statement, Jun 1, 10:22 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Midland/Odessa TX
1022 PM MDT THU JUN 1 2017

NMZ028-029-033-020515-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
1022 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY AND NORTHERN
LEA COUNTIES UNTIL 1115 PM MDT...

At 1021 PM MDT, Doppler radar was tracking a strong thunderstorm near
Maljamar, or 29 miles west of Lovington, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lovington, McDonald, Caprock, Buckeye, Loco Hills, Maljamar and Lea
County Zip Franklin Memorial Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3307 10311 3257 10378 3278 10404 3297 10397
      3297 10376 3340 10377 3340 10372 3342 10372
TIME...MOT...LOC 0421Z 212DEG 20KT 3282 10384

67
Special weather statement, Jun 1, 11:22 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1222 AM CDT FRI JUN 2 2017

NMZ029-033-034-TXZ045-020615-
Southern Lea County NM-Northern Lea County NM-Central Lea County NM-
Gaines TX-
1222 AM CDT FRI JUN 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR LEA AND NORTHWESTERN GAINES
COUNTIES UNTIL 115 AM CDT/1215 AM MDT/...

At 1220 AM CDT/1120 PM MDT/, Doppler radar was tracking a cluster of
strong thunderstorms from near Caprock to Maljamar and Monument,
moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hobbs, Lovington, Tatum, Monument, Humble City, Crossroads, McDonald,
Nadine, Caprock, Buckeye, Knowles, Oil Center, Higginbotham, Bronco,
Gladiola, Tatum Airport, Lea County Regional Airport and Industrial
Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3296 10306 3296 10295 3253 10311 3247 10334
      3275 10376 3340 10376 3340 10372 3357 10372
      3357 10305
TIME...MOT...LOC 0520Z 207DEG 23KT 3276 10348

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:11 PM MDTSpecial Weather StatementMAF49 min
Jun 1, 7:00 PM MDTSpecial Weather StatementMAFBrewster, Presidio45 min
Jun 1, 7:06 PM MDTSevere Thunderstorm WarningMAFCulberson54 min
Jun 1, 7:34 PM MDTAreal Flood AdvisoryMAFBrewster3 hr
Jun 1, 7:42 PM MDTRiver Flood WarningMAFBrewster56 hr
Jun 1, 7:53 PM MDTSevere Thunderstorm WarningMAFBrewster27 min
Jun 1, 10:09 PM MDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Jun 2, 12:22 AM MDTSpecial Weather StatementMAFYoakum53 min
Jun 2, 1:36 AM MDTSpecial Weather StatementMAFBrewster54 min
Jun 2, 3:02 AM MDTAreal Flood AdvisoryMAFBrewster, Presidio3 hr
Jun 2, 3:04 AM MDTAreal Flood AdvisoryMAFCulberson, Jeff Davis, Presidio3 hr
Jun 2, 3:26 AM MDTSpecial Weather StatementMAFPresidio64 min
Jun 2, 1:30 PM MDTSpecial Weather StatementMAFMartin45 min
Jun 2, 2:20 PM MDTSpecial Weather StatementMAFDawson40 min
Jun 2, 2:25 PM MDTSpecial Weather StatementMAFDawson50 min
Jun 2, 2:31 PM MDTAreal Flood AdvisoryMAFJeff Davis3 hr
Jun 2, 2:42 PM MDTAreal Flood AdvisoryMAFGaines3 hr
Jun 2, 2:44 PM MDTSpecial Weather StatementMAFDawson61 min
Jun 2, 3:51 PM MDTSpecial Weather StatementMAFBorden, Scurry54 min
Jun 2, 3:52 PM MDTAreal Flood AdvisoryMAFBorden3 hr
Jun 2, 5:44 PM MDTSevere Thunderstorm WarningMAFMitchell61 min
Jun 2, 5:49 PM MDTAreal Flood AdvisoryMAFMartin, Midland3 hr
Jun 2, 5:59 PM MDTAreal Flood AdvisoryMAFPecos3 hr
Jun 1, 9:22 PM MDTSpecial Weather StatementMAFEddy53 min
Jun 1, 10:22 PM MDTSpecial Weather StatementMAFLea53 min
Jun 1, 11:00 PM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr

Nearby

Special Weather Statements in New Mexico, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.